Q: Taking Effexor Yet Having Withdrawal Symptoms?
I have been on Effexor for Bi-Polar for about 7 years. Doing fine on XR 150 mg.
for the past year. I am visiting my mom for two weeks and it's kinda
stressful... Although, I am mostly happy and feel like I'm on vacation.
Suddenly one morning, after being here for 4 days, I started having withdrawl
symptoms as if I was cutting my Effexor back too quickly! And I am taking my
usual dosage every day as always. I am feeling sick, dizzy (have the helecopter
going above my head when I look to the side, mood swings, depressed, etc.
In all the years I have been taking Effexor, this has never happened. What is
FYI: I also take 6mg. (that's right... 6mg.) of Topomax per day. works good as
mood stabalizer and I can remember my name at the same time!
Thank You for your help.
Dear Chris --
By the time you receive this, things may have sorted out a bit, or (I hope not)
become worse in some way that will shed more light on the situation. But just
going on what you report here, uh, sorry, I do not have a good explanation. We
could guess that somehow one of your liver enzymes started working faster,
chewing up the Effexor faster, lowering your blood levels. This can happen when
some other medications are added. A whole bunch of medications taken together
can sometimes get this to happen even when none of them is specifically known to
do it. There's one famous one for this, carbamazepine, but you're not taking
that. Topomax has been shown to do this "enzyme induction" just a little bit,
for one specific enzyme called 3A4.
Benedetti Since Effexor
inhibits 3A4, it's conceivable that when you added the Topomax, perhaps even
at this teeny dose, you "un-did" that inhibition and that's why Effexor levels
went down, seemingly.
Of course, that's a lot of "what if's", a lot of
theorizing. I also assumed that perhaps the addition of the Topomax was
recent. Obviously if it wasn't, the first paragraph here is worthless. We'd
have to look for something else that changed by being at your mom's. There
aren't too many things you could do to your diet to account for this (grapefruit
is famous for affecting 3A4, but in the wrong direction to account for this; it
inhibits 3A4 activity...).
How about a whole bunch of alcohol, which might
interact with Effexor and Topomax to produce this set of symptoms? (it was
Thanksgiving, after all, or somewhere around there, right?) Maybe it wasn't
really Effexor going down, just seemed like it? I can easily imagine alcohol
doing something like this.
Did you call your doc'? Did she recommend moving your
Effexor dose up slightly? (don't do that on your own; as you probably know,
getting away with Effexor alone if you really have bipolar disorder is uncommon
and the last thing I'd want you to do is just move the dose up on your own...)
When you boil it down, all this theorizing won't matter
that much, of course (good literature search exercise tho'...). What matters is
"what do I do now?!", right? For that, I'd have to defer to your doctor -- and
what you may already have done! If you were coming to me with this I'd be
hoping there would be additional clues to go on, perhaps by that time.
Otherwise, I'd have to presume, as a friend says, "medications are guilty until
proven innocent" and start approaching it with that assumption.
Published February, 2004